Puerto Rico, 2005

Flash Flooding and Flooding in Puerto Rico, May 18, 2005

May 18, 2005 · NWS SJU · 15 events in 3 counties and zones

12 flash flood, 3 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 18, 5:15 AM AST, 46 minutes earlier.

Area forecast discussion, May 18, 5:15 AM AST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
515 AM AST WED MAY 18 2005

.DISCUSSION...
BROAD LOW PRESSURE CONTINUES THIS MORNING AT THE SURFACE FROM THE
EPAC NNE ACROSS THE CENTRAL CARIB AND THE GREATER ANTILLES AND INTO
THE EXTREME SE BAHAMAS AND ADJACENT ATLC...WITH WINDS THEN VEERING
QUICKLY ABOVE THIS TO LIGHT WESTERLIES AT MID LEVELS THEN WNW ABOVE
AT UPPER LEVELS...AS UPPER LEVEL RIDGING PERSISTS OVER THE CENTRAL
CARIB. ABUNDANT DEEP LAYERED MOISTURE AND A WEAK PERTURBATION AT MID
LEVEL DRIFTING EAST ACROSS HISPANIOLA THIS MORNING HAS IGNITED A
CLUSTER OF DEEP CONVECTION THAT IS PERSISTING DUE TO GOOD DIFFLUENCE
ALOFT...WITH SCATTERED TOPS ABOVE 40K FT...AND A FEW TOPS TO -80C.
GFS IS FORECASTING THIS MCS TO DRIFT ENE DURING THE NEXT 24
HOURS...WITH A CONTINUED S TO SE INFLOW OF ABUNDANT MOISTURE. THIS
IS EXPECTED TO PRODUCE VERY HEAVY RAIN ACROSS SW AND W P.R. THIS
MORNING AND SHIFT NE DURING THE DAY...AND COULD YIELD RAINFALL
ACCUMULATIONS IN EXCESS OF 4-5 INCHES ACROSS PORTIONS OF THE ISLAND.
GFS HAS BEEN INSISTENT ON DEVELOPING A SIGNIFICANT SURFACE LOW N OF
HISPANIOLA AND MOVING IT E TO ENE ACROSS THE OUTER ATLC WATERS...AND
FOCUSING A LLVL JET AND VERY HEAVY RAIN ACROSS P.R. HOWEVER...NO
SIGNIFICANT SURFACE LOW HAS YET TO DEVELOP...WHILE MID LEVEL
IMPULSES CONTINUE TO MOVE ENE ACROSS THE REGION. I AM THUS HESITANT
TO JUMP ALL OVER ANY SIGNIFICANT SURFACE DEVELOPMENT...AND HAVE
BACKED OFF THE STRONG SURFACE WINDS. GFS HAS OTHERWISE DONE QUITE
WELL WITH MID TO UPPER LEVEL FEATURES...BUT HAS OVERDONE
CYCLOGENISIS ACROSS HISPANIOLA AND ADJACENT ATLC. SOME TYPE OF
TROFFING OR WEAK SURFACE LOW IS LIKELY TO SHIFT ENE ACROSS OUR OFF
SHORE ATLC WATERS DURING THE NEXT FEW DAYS...BUT WILL WAIT FOR MORE
DEFINITIVE SIGNALS. IN THE LONGER RANGE...GLOBAL MODELS IN
REASONABLE AGREEMENT ON LEAVING A LLVL MONSOONAL TYPE TROUGH WEST TO
EAST ALONG 20-21 FOR THE NEXT 7-10 DAYS...WHICH WILL MAINTAIN AN
ANOMALOUS S TO SW LLVL WIND FLOW LOCALLY...AND GOOD LLVL CONVERGENCE
ACROSS THE REGION. T.S. ADRIAN IN THE EPAC IS FORECAST TO BECOME A
PLAYER IN THIS EVOLUTION...CROSSING NE INTO THE CARIB AND THEN INTO
THE BAHAMAS OVER THE NEXT 5 DAYS...AND WILL INFLUENCE THE REGIONAL
STEERING FLOW. THIS SYNOPTIC PATTERN ACROSS THE CARIB REGION IS MORE
REMINISCENT OF OCTOBER THAN MAY.

&&

.HYDROLOGY...
LOCAL SOILS REMAIN AT OR NEAR SATURATION...AND RIVER LEVELS HIGH...
AND WILL THUS MAINTAIN HIGH FLASH FLOOD AND LANDSLIDE POTENTIAL
DURING THE NEXT FEW DAYS. RAINFALL CHANCES ARE FORECAST TO DIMINISH
OVER THE WEEKEND...BUT THAT IS CONTINGENT ON A LOW NORTH OF
HISPANIOLA MOVING EAST DURING THE NEXT FEW DAYS...WITH CLEARING
BEHIND. IF THERE IS LITTLE MOVEMENT OF THE BROAD LLVL CYCLONIC
CIRCULATION TO OUR WEST...THEN RAIN CHANCES MAY REMAIN HIGH FOR THE
FORESEEABLE FUTURE. RAINFALL TOTALS ARE EXPECTED HIGHEST ACROSS THE
WEST AND WESTERN INTERIOR THROUGH THIS AFTERNOON AND THEN ACROSS N
CENTRAL AND NE SECTIONS THIS EVENING AND TONIGHT...WITH LESSER
AMOUNTS IN THE VIRGIN ISLANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  75  85  76 /  70  80  80  50
STT  84  77  82  77 /  70  70  70  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...FLASH FLOOD WATCH UNTIL 10 AM FOR PRZ001>013.
.VI...FLASH FLOOD WATCH UNTIL 10 AM FORVIZ001-002.

&&

70
Hazardous weather outlook, May 18, 6:00 AM AST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST WED MAY 18 2005

PRZ001>013-AMZ710>750-191000-
600 AM AST WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...THE LOCAL AREA WILL CONTINUE IN A VERY MOIST
AND UNSTABLE ENVIRONMENT. WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS.
PERIODS OF HEAVY RAINFALL WILL OCCUR IN SEVERAL LOCATIONS...WITH THE
POTENTIAL FOR FLASH AND RIVER FLOODING. ALSO...MUDSLIDES ARE
POSSIBLE OVER AREAS OF STEEP TERRAIN.

MARINERS SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE ATLANTIC WATERS
AND MONA PASSAGE...AND ARE URGED TO REMAIN ALERT FOR HAZARDOUS
MARINE CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF
STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGIONAL WATERS
FROM TIME TO TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT SEVERAL DAYS. MORE ACTIVE WEATHER IS EXPECTED TO
CONTINUE AT LEAST THROUGH THE REST OF THE WEEK...IN RESPONSE TO A
BROAD AND DISORGANIZED AREA OF LOW PRESSURE WITH MULTIPLE LOW
CENTERS THAT WILL CONTINUE TO PRODUCE A SOUTHERLY LOW LEVEL FLOW.
THIS WILL BRING DEEP TROPICAL MOISTURE FROM THE SOUTH OVER THE LOCAL
ISLANDS IN THE FORM OF ABUNDANT CLOUDS...WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS. THE FLASH FLOODING AND MUDSLIDES POTENTIAL
WILL REMAIN HIGH DURING THIS PERIOD.

VIZ001-002-AMZ710>730-19000-
600 AM AST WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...THE LOCAL AREA WILL CONTINUE IN A VERY MOIST
AND UNSTABLE ENVIRONMENT. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS.
PERIODS OF HEAVY RAINFALL AND SOME URBAN AND GUT FLOODING ARE
POSSIBLE IN A FEW LOCATIONS.

MARINERS SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE ATLANTIC WATERS
AND MONA PASSAGE...AND ARE URGED TO REMAIN ALERT FOR HAZARDOUS
MARINE CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF
STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGIONAL WATERS
FROM TIME TO TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT SEVERAL DAYS. MORE ACTIVE WEATHER IS EXPECTED TO
CONTINUE AT LEAST THROUGH THE REST OF THE WEEK...IN RESPONSE TO A
BROAD AND DISORGANIZED AREA OF LOW PRESSURE WITH MULTIPLE LOW
CENTERS THAT WILL CONTINUE TO PRODUCE A SOUTHERLY LOW LEVEL FLOW.
THIS WILL BRING DEEP TROPICAL MOISTURE FROM THE SOUTH OVER THE LOCAL
ISLANDS IN THE FORM OF ABUNDANT CLOUDS...WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS. THE FLASH FLOODING AND MUDSLIDES POTENTIAL
WILL REMAIN HIGH DURING THIS PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flash flood, 3 flood. Local standard time, as filed.

Flood, Ponce and Vicinity

When
May 18, 6:01 AM AST to 9:15 AM AST
Where
Ponce and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

Highway 2 flooded from Yauco to Ponce near El Tuque.

Flash Flood, Southwest

When
May 18, 7:20 AM AST to 9:15 AM AST
Where
Southwest County, Cabo Rojo
Reported by
EMERGENCY MANAGER
Coordinates
18.033, -67.133

Flooding was reported along road 301 at Barrio Llanos Costa. Road 103 at the 102 intersection was reported flooded, and road 330.

Flash Flood, Southwest

When
May 18, 8:31 AM AST to 9:15 AM AST
Where
Southwest County, Lajas
Reported by
EMERGENCY MANAGER
Coordinates
18.000, -67.033

Flooding was reported along road 101 at Barrio Palmarejo and along roads 306 and 303 at Maguayo sector.

Flood, Mayaguez and Vicinity

When
May 18, 8:31 AM AST to 9:15 AM AST
Where
Mayaguez and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

Flooding was reported along road 114 from Hormigueros to San German.

Flash Flood, Southwest

When
May 18, 9:25 AM AST to 1:00 PM AST
Where
Southwest County, Cabo Rojo
Reported by
EMERGENCY MANAGER
Coordinates
18.033, -67.133

A vehicle was overtaken by river current along road 103 from Cabo Rojo to San German at Villa Loiza.

Flash Flood, Mayaguez and Vicinity

When
May 18, 9:48 AM AST to 1:00 PM AST
Where
Mayaguez and Vicinity County, San German
Reported by
EMERGENCY MANAGER
Coordinates
18.100, -67.033

A small stream was reported out of its banks along road 114 and flooding a home at sector Cuarenta. Road 317 was reported flooded at km. 2. River Cain was reported swollen along road 119.

Flood, Mayaguez and Vicinity

When
May 18, 9:57 AM AST
Where
Mayaguez and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

Road 345 at Lavadero sector was reported flooded. River Rosario level was reported high near Highway 2.

Flash Flood, Ponce and Vicinity

When
May 18, 10:09 AM AST to 1:00 PM AST
Where
Ponce and Vicinity County, Yauco
Reported by
EMERGENCY MANAGER
Coordinates
18.067, -66.850

Small streams Rio Loco, Sergio Lopez and Berrenchin along roads 121 and 334 were reported out of their banks.

Flash Flood, Ponce and Vicinity

When
May 18, 10:09 AM AST to 1:00 PM AST
Where
Ponce and Vicinity County, Ponce
Reported by
EMERGENCY MANAGER
Coordinates
18.050, -66.617

A flooded home was reported at Barrio Sabanetas.

Flash Flood, Southwest

When
May 18, 10:13 AM AST to 1:00 PM AST
Where
Southwest County, Guanica
Reported by
EMERGENCY MANAGER
Coordinates
17.983, -66.917

Flooded streets were reported at Barriada Esperanza.

Flash Flood, Ponce and Vicinity

When
May 18, 10:14 AM AST to 1:00 PM AST
Where
Ponce and Vicinity County, Guayanilla
Reported by
EMERGENCY MANAGER
Coordinates
18.033, -66.783

A small stream was reported out of its banks at Barrio Quebrada.

Flash Flood, Southwest

When
May 18, 11:25 AM AST to 1:00 PM AST
Where
Southwest County, Guanica
Reported by
EMERGENCY MANAGER
Coordinates
17.983, -66.917

The 13 de marzo street was reported flooded.

Flash Flood, Ponce and Vicinity

When
May 18, 11:31 AM AST to 1:00 PM AST
Where
Ponce and Vicinity County, Guayanilla
Reported by
EMERGENCY MANAGER
Coordinates
18.033, -66.783

Flooding was reported at Barrio Piedras Blancas.

Flash Flood, Ponce and Vicinity

When
May 18, 11:31 AM AST to 1:00 PM AST
Where
Ponce and Vicinity County, Penuelas
Reported by
EMERGENCY MANAGER
Coordinates
18.050, -66.717

Flooding was reported at Barrio Coto Quebrada.

Flash Flood, Ponce and Vicinity

When
May 18, 11:31 AM AST to 1:00 PM AST
Where
Ponce and Vicinity County, Yauco
Reported by
EMERGENCY MANAGER
Coordinates
18.067, -66.850

River Rio Loco was reported out of its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451806, 5451807, 5451808, 5451809, 5451810, 5451811, 5451812, 5451813, 5451814, 5451815, 5451816, 5451817, 5451818, 5451892, 5451893.